Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 29, NWS Wilmington, NC

September 27, 2004Georgetown County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 27, 2004, 12:36 PM EDT for Georgetown County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 12:36 PM EDT (16:36 UTC)
Expired
Sep 27, 2004, 1:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 10:40 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KILM 271636
TORILM
SCC043-271715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1236 PM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 115 PM EDT

* AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OATLAND...
  OR 10 MILES NORTH OF GEORGETOWN...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   CARVERS BAY BY 1250 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR NORTHEAST SOUTH CAROLINA.

LAT...LON 3356 7943 3359 7942 3361 7943 3371 7939
      3378 7932 3375 7929 3373 7929 3369 7922
      3347 7917 3343 7938

$$

RAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 12:10 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 27, 12:10 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1210 PM EDT MON SEP 27 2004

.SHORT TERM (THIS AFTERNOON)...
TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN
DECREASING STABILITY.

ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF
SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH
CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY.

KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN
CONTINUED WEAKENING OF TROPICAL CYCLONE.

BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE
SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF
THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO
POSE A FLOOD THREAT.

&&

.MARINE...
JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE
TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE
TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE
COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE
PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER
THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST
A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS
ABOVE 35 KT.

SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT
EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING
WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM
HEIGHTS OF 8 TO 11 FT TONIGHT.

THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN
COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET
ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG
ALL BEACHES REMAINS HIGH HOWEVER.

&&

.AVIATION...
RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES
AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL
INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS
THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE
SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING
20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID
MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
MARINE...GALE WARNING...AMZ250-252-254-256.

SHORT TERM...DIGIORGI
AVIATION...DL
MARINE...JAQ
Hazardous weather outlook, Sep 27, 4:25 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
425 AM EDT MON SEP 27 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
425 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

A HIGH SURF ADVISORY IS IN EFFECT FOR THE COASTS OF GEORGETOWN
COUNTY...WHERE 6 TO 8 FOOT BREAKERS MAY CAUSE DANGEROUS RIP CURRENTS
AND MINOR BEACH EROSION.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA
BEACHES.

A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY.

THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS
TROPICAL STORM JEANNE MOVES TOWARD THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SHK

In the hours before

Special weather statement, Sep 27, 8:16 AM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
816 AM EDT MON SEP 27 2004

NCZ097-100-101-SCZ034-282000-
BRUNSWICK NC-HORRY SC-NEW HANOVER NC-PENDER NC-
INCLUDING THE CITIES OF...BURGAW...CONWAY...HAMPSTEAD...LELAND...
LORIS...MYRTLE BEACH...SHALLOTTE...SOUTHPORT AND WILMINGTON
816 AM EDT MON SEP 27 2004

...HIGH RISK FOR RIP CURRENTS FOR ALL AREA BEACHES TODAY...

LONG PERIOD EAST SOUTHEAST WILL CONTINUE TO AFFECT THE AREA BEACHES
TODAY. THESE SWELLS WILL PRODUCE A HIGH RISK FOR RIP CURRENTS FOR
ALL BEACHES FROM SURF CITY...NORTH CAROLINA TO SOUTH SANTEE
RIVER...SOUTH CAROLINA. THE EFFECTS FROM RIP CURRENTS ARE MOST
COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE
AROUND 130 PM.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

RIP CURRENTS THAT OCCUR MAY BECOME LIFE THREATENING TO ANY PERSON
WHO ENTERS THE SURF.  IT IS STRONGLY ADVISED THAT PEOPLE REMAIN OUT
OF THE WATER UNTIL THE THREAT SUBSIDES.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:04 PM EDTTornado WarningILMWilliamsburg26 min
Sep 27, 1:05 PM EDTTornado WarningILMDarlington, Florence25 min
Sep 27, 1:33 PM EDTTornado WarningILMFlorence, Marion27 min
Sep 27, 2:08 PM EDTTornado WarningILMFlorence, Marion37 min
Sep 27, 2:34 PM EDTTornado WarningILMDillon, Marlboro26 min
Sep 27, 3:03 PM EDTTornado WarningILMMarlboro57 min
Sep 27, 3:05 PM EDTTornado WarningILMMarlboro55 min
Sep 27, 4:31 PM EDTTornado WarningILMMarion59 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.